Q. I wonder whether some additive to Earl Grey tea may cause muscle pain and cramping. I am a yoga teacher with a generally mobile body. Over the past couple of years I have suffered worsening muscle pain, cramping, and restricted movement. Medicine, acupuncture, physical therapy and massage all failed to provide lasting improvement.
When a recent flu-like episode caused me stomach distress, I gave up my two cups of Earl Grey with breakfast and switched to regular orange pekoe tea. Within two weeks all symptoms were gone and mobility was restored.
I am still drinking tea and have made no other conscious changes, so it seems that the Earl Grey tea is somehow the cause of my problems. What is there in Earl Grey that could set up this reaction?
A. A doctor in Austria published a case report on a 44-year-old man who developed severe muscle cramps in his feet and legs after he started drinking a lot of Earl Grey tea (The Lancet, April 27, 2002). The patient also had muscle twitching, but all the tests on the workup were normal. When he stopped the Earl Grey tea, his symptoms also disappeared.
Earl Grey tea is flavored with bergamot oil, from the citrus fruit bergamot. It contains a compound called bergapten that can block potassium channels. Potassium flow in and out of the cells is crucial for muscle function, and this presumably explains why too much Earl Grey tea could cause muscle cramps.